Question

Anticoagulant

What medications can interact with warfarin (Coumadin)?

A Answers (2)

  • A Omudhome Ogbru, PharmD, Pharmacy, answered

    Foods containing vitamin K affect how Coumadin works. Green leafy vegetables contain a high level of vitamin K. Increased consumption of vitamin K containing foods decrease the blood thinning effect of Coumadin. Reducing the consumption of vitamin K containing foods will increase the effect of Coumadin. To avoid a yo-yo effect in the action of Coumadin, healthcare providers suggest that vitamin K consumption should not vary widely while on Coumadin treatment.

  • AMohammad Mortada, MD, Cardiology (Cardiovascular Disease), answered on behalf of Aurora Health Care
    It is important to keep in mind that several medications can change the effect of warfarin (Coumadin).

    Medications or substances that increase INR and risk of bleeding include:
    Antiarrhythmic medications: amiodarone, propafenone Antibiotics: azithromycin (Zmax, Zithromax), cefazolin (Ancef,
           Kefzol), erythromycin (E-mycin, Ery-Tab, Eryc, E.E.S.,
           Erythrocin), aspirin Alcohol in beverages or cough medicines Beta-adrenergic blockers: propranolol (Inderal) Diabetic agents Herbal supplements Thyroid drugs Medications that decrease INR and increase the risk of stroke include:
    • Antacids
    • Antianxiety agents
    • Antibiotics: dicloxacillin (Dynapen), nafcillin
    • Cortisone (Cortef)
    • Oral contraceptives
    • Spironolactone (Aldactone)
    • Vitamin C (high dose)
    • Vitamin K (green, leafy vegetables)
    Medications or substances that have unpredictable effects:
    • Alcohol
    • Antidepressants
    • Gastric acidity and peptic ulcer agents
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.
Did You See?  Close
What are the possible side effects of warfarin?